Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 22, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 25, 2017, 6:09 PM EDT for Caledonia County, Essex County, Vermont. It was in force for 66 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 25, 2017, 6:09 PM EDT (22:09 UTC)
- Expired
- Jun 25, 2017, 7:15 PM EDT
- In force
- 66 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caledonia County, VT, Essex County, VT
The radar
The Burlington radar (KCXX), 109 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 25, 6:30 PM EDT | HAIL 1.25 | 2 N St. Johnsbury, VT | SMALLL TREES AND BRANCHES DOWN ALSO |
| Jun 25, 6:40 PM EDT | TSTM WND DMG | 3 E St. Johnsbury, VT | TREES DOWN ON POWERLINES ON ROUTE 18 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 10.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1466 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 85 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
461
WUUS51 KBTV 252209
SVRBTV
VTC005-009-252315-
/O.NEW.KBTV.SV.W.0022.170625T2209Z-170625T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
609 PM EDT SUN JUN 25 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Central Caledonia County in northeastern Vermont...
Southern Essex County in northeastern Vermont...
* Until 715 PM EDT
* At 609 PM EDT, a severe thunderstorm was located over Walden,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
St. Johnsbury, Lyndon, Guildhall, Lyndonville Village, Stannard,
Wheelock, Kirby, Victory, Concord, Lunenburg, Danville, Walden,
Waterford, Hardwick, Granby, Burke, Maidstone, St. Johnsbury
Center, Concord Corner and South Walden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4456 7156 4456 7160 4454 7157 4452 7159
4450 7158 4449 7160 4448 7163 4449 7163
4447 7165 4446 7164 4442 7170 4440 7179
4437 7182 4442 7222 4447 7233 4457 7234
4454 7226 4457 7224 4459 7154
TIME...MOT...LOC 2209Z 272DEG 38KT 4448 7224
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
911
WWUS51 KBTV 252239
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
639 PM EDT SUN JUN 25 2017
VTC005-009-252315-
/O.CON.KBTV.SV.W.0022.000000T0000Z-170625T2315Z/
Caledonia VT-Essex VT-
639 PM EDT SUN JUN 25 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR EAST CENTRAL CALEDONIA AND SOUTHERN ESSEX COUNTIES...
At 638 PM EDT, a severe thunderstorm was located over South Kirby,
moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
St. Johnsbury, Lyndon, Guildhall, Lyndonville Village, Concord,
Lunenburg, Kirby, Victory, Waterford, Danville, Granby, Wheelock,
Maidstone, St. Johnsbury Center, Concord Corner, East St. Johnsbury,
North Concord, North Danville, East Concord and North Kirby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4456 7156 4456 7160 4454 7157 4452 7159
4450 7158 4449 7160 4448 7163 4449 7163
4447 7165 4446 7164 4442 7170 4440 7179
4437 7182 4441 7211 4455 7209 4459 7154
TIME...MOT...LOC 2238Z 272DEG 33KT 4447 7189
HAIL...1.00IN
WIND...60MPH
$$852
WWUS51 KBTV 252305
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
705 PM EDT SUN JUN 25 2017
VTC005-009-252315-
/O.EXP.KBTV.SV.W.0022.000000T0000Z-170625T2315Z/
Caledonia VT-Essex VT-
705 PM EDT SUN JUN 25 2017
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CALEDONIA AND
SOUTHERN ESSEX COUNTIES WILL EXPIRE AT 715 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
LAT...LON 4456 7156 4456 7160 4454 7157 4452 7159
4450 7158 4449 7160 4448 7163 4449 7163
4447 7165 4446 7164 4442 7170 4440 7179
4437 7182 4441 7211 4455 7209 4459 7154
TIME...MOT...LOC 2305Z 272DEG 38KT 4446 7153
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 4:25 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 25, 4:25 PM EDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Burlington VT 425 PM EDT Sun Jun 25 2017 .SYNOPSIS... Unsettled weather will continue across the region throughout the entire week with a daily threat of showers and a few thunderstorms. Some of the rainfall may trend heavy, especially later in the week as a more humid airmass moves into the area. Temperatures will remain close to seasonal early summer norms through the period. && .NEAR TERM /THROUGH MONDAY NIGHT/... As of 325 PM EDT Sunday...Scattered showers and a few heavier thunderstorms continue across the area this afternoon in advance of of a vigorous shortwave to the immediate north of Lake Ontario. A few of the cells have produced small hail and gusty winds, which is not surprising given relatively low freezing levels near 9 kft and a near dry adiabatic sub-cloud layer. The shortwave feature will progress bodily east across the northern half of the area this evening when best threat of scattered showers/isolated storms occur, then exit east overnight with coverage waning. Lows a blend of available guidance showing values mainly in the 50s. More active weather still on tap for Monday as yet another strong shortwave drops into the central Great Lakes area. Low level surface trough boundary connecting today's shortwave (then across the Canadian Maritimes) to the Great Lakes feature will serve as focus for low level convergence and additional showers/isolated thunderstorms by tomorrow afternoon. Best coverage to occur during peak heating hours of noon to 6 pm or so before covering slowly wanes into the evening and especially overnight hours. Low to mid level lapse rates are poorer than today and with cooler boundary layer temperatures per 925-850 mb progs updraft strength in convective cores will not be as robust. Thus no strong to severe storms are expected. Highs tomorrow mainly from the mid 60s to lower 70s with lows Monday night from 45 to 55. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 400 PM EDT Sunday...Strong upper level trough will cross the area on Tuesday. Lots of clouds will keep temperatures mild on Tuesday, highs around five to ten degrees below normal. Temperatures aloft are even cooler which results in a bit of instability, so have mentioned showers as well as thunderstorms in the afternoon and evening. Cold air aloft means low wet bulb zero heights so won't be surprised to see some small hail in any deeper convection. Have chance for showers mentioned early Tuesday evening across our Northeastern zones but chances will lessen overnight with upper level and surface ridging building into the area. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 400 PM EDT Sunday...The extended portion of the forecast looks wet and near normal for temperatures. It will not be cloudy and rainy continuously, but weather pattern is active and there will be several rounds of precipitation, tough to find a dry day in the next week. Upper level flow is progressive and fast with west to east flow. Shortwaves passing through upper level flow will enhance chance for showers and thunderstorms. Still tough to time these shortwaves, and have continued with previous forecaster thinking of a model blend from day to day. GFS and ECMWF continue to show a large upper level trough developing to our west on Saturday, deep southerly flow develops and brings some very moist air to the region. Temperatures will start out slightly below seasonal normals then trend back towards seasonal normals towards the end of the week. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Through 18Z Monday...Mainly VFR through the period with scattered showers and thunderstorms through early evening. Shortwave pushing across the area this evening driving scattered showers and thunderstorm activity across the area. No severe weather is expected though a few of the more robust storms could produce small hail, gusty winds into the 30-40 mph range, enhanced low level turbulence and brief MVFR/IFR conds. Coverage of storms to wane this evening and overnight with loss of surface heating and as shortwave exits east. Winds west to southwesterly 6 to 12 kts and occasionally gusty into the 15-20 kt range through sunset, abating to light overnight. After 12Z Monday VFR continues, but with an increasing threat of showers and thunderstorms once again as we approach the 18Z time frame. Given this will occur toward the very end of this forecast cycle have omitted specific mention at this point. Winds continue light west/southwesterly 5 to 10 kts. Outlook... Monday Night: VFR. Chance SHRA...Slight Chance TSRA. Tuesday: VFR. Chance SHRA...Slight Chance TSRA. Tuesday Night: VFR. Slight Chance SHRA...Slight Chance TSRA. Wednesday: VFR. Chance SHRA...Slight Chance TSRA. Wednesday Night: VFR. Slight Chance SHRA. Thursday: VFR/MVFR. Likely SHRA. Thursday Night: MVFR. Likely SHRA...Slight Chance TSRA. Friday: VFR/MVFR. Chance SHRA...Slight Chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...JMG NEAR TERM...JMG SHORT TERM...Neiles LONG TERM...Neiles AVIATION...JMG
Hazardous weather outlook, Jun 25, 3:46 AM EDT, 14 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 346 AM EDT Sun Jun 25 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-260800- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 346 AM EDT Sun Jun 25 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered showers and thunderstorms are expected to develop later this morning and especially this afternoon across northern New York and most of Vermont. Any of the storms will have the potential to produce wind gusts in the 30 to 40 mph range and small hail. If you have outdoor plans please keep an eye on the weather. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 25, 1:37 PM EDT, 4 hours 32 minutes before
Special Weather Statement
National Weather Service Burlington VT
137 PM EDT SUN JUN 25 2017
NYZ026-027-251830-
Northern St. Lawrence-Northern Franklin-
137 PM EDT SUN JUN 25 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN FRANKLIN AND
NORTHEASTERN ST. LAWRENCE COUNTIES...
At 137 PM EDT, a strong thunderstorm was located over Massena, moving
east at 25 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Massena, Louisville, Fort Covington, Bombay, St. Regis, Massena
International Airport - Richards Field, Helena, Eisenhower Lock,
Hogansburg, St. Lawrence State Park, Rooseveltown, Raquette River,
Raymondville, Ironton and Brasher Center.
LAT...LON 4499 7474 4501 7467 4499 7439 4481 7497
4493 7504 4493 7501 4496 7497 4495 7495
4496 7492 4497 7496 4499 7489 4497 7493
4497 7488 4499 7487 4500 7489 4501 7483
TIME...MOT...LOC 1737Z 251DEG 20KT 4494 7487
NEILESSpecial weather statement, Jun 25, 2:20 PM EDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Burlington VT
220 PM EDT SUN JUN 25 2017
VTZ008-017-018-251915-
Eastern Chittenden-Washington-Eastern Addison-
220 PM EDT SUN JUN 25 2017
...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT SOUTHEASTERN
CHITTENDEN AND WEST CENTRAL WASHINGTON COUNTIES...
At 217 PM EDT, thunderstorms were located across southern Chittenden
and west central Washington counties in Vermont, moving east to
northeast at 35 to 40 mph.
Heavy rainfall is also occurring with these storms, and may cause
minor localized flooding of culverts and driveways over the next
hour, especially in the Texas Hill area of Hinesburg. Do not drive
your vehicle through flooded roadways.
Locations impacted include...
Duxbury, Huntington, Waterbury Village, Starksboro, Waterbury,
Bolton, Moretown, Richmond, Fayston, Huntington Center, North Duxbury
and Hanksville.
LAT...LON 4427 7274 4424 7305 4428 7306 4429 7302
4435 7303 4436 7303 4440 7277
TIME...MOT...LOC 1817Z 249DEG 45KT 4435 7290
JMGLocal storm report, Jun 25, 4:32 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
432 PM EDT SUN JUN 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL MASSENA 44.93N 74.89W
06/25/2017 M0.50 INCH ST. LAWRENCE NY TRAINED SPOTTER
&&
EVENT NUMBER BTV1701964
KMSpecial weather statement, Jun 25, 5:36 PM EDT, 33 minutes before
Special Weather Statement
National Weather Service Burlington VT
536 PM EDT SUN JUN 25 2017
VTZ005-008-017-018-252215-
Eastern Chittenden-Western Chittenden-Washington-Eastern Addison-
536 PM EDT SUN JUN 25 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ADDISON...
SOUTHEASTERN CHITTENDEN AND WASHINGTON COUNTIES...
At 535 PM EDT, a strong thunderstorm was located over Huntington,
moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm, along with brief heavy rainfall.
Locations impacted include...
Montpelier, Calais, Plainfield, Hinesburg, Huntington, Woodbury,
Duxbury, Waterbury Village, Moretown, East Montpelier, Marshfield
Village, Waterbury, Starksboro, Fayston, Buels Gore, Worcester,
Middlesex, Marshfield, Berlin and Cabot Village.
LAT...LON 4447 7233 4431 7230 4422 7236 4419 7307
4428 7308 4428 7312 4435 7312 4442 7271
4440 7265 4444 7262 4445 7255 4443 7249
4447 7246 4448 7238
TIME...MOT...LOC 2135Z 259DEG 29KT 4428 7294Local storm report, Jun 25, 5:41 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
541 PM EDT SUN JUN 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL WHITING 43.86N 73.20W
06/25/2017 E0.25 INCH ADDISON VT PUBLIC
&&
EVENT NUMBER BTV1701965
KMSpecial weather statement, Jun 25, 5:50 PM EDT, 19 minutes before
Special Weather Statement
National Weather Service Burlington VT
550 PM EDT SUN JUN 25 2017
VTZ003-006>008-252215-
Caledonia-Washington-Orleans-Lamoille-
550 PM EDT SUN JUN 25 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LAMOILLE...CENTRAL
CALEDONIA...SOUTH CENTRAL ORLEANS AND NORTHEASTERN WASHINGTON
COUNTIES...
At 550 PM EDT, a strong thunderstorm was located over Hardwick,
moving east at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
St. Johnsbury, Lyndon, Greensboro, West Burke Village, Lyndonville
Village, Stannard, Woodbury, Wheelock, Hardwick, Sutton, Wolcott,
Greensboro Bend, Danville, Walden, Sheffield, Elmore, Kirby,
Waterford, Burke and Cabot.
LAT...LON 4439 7189 4444 7249 4456 7253 4468 7197
4445 7191 4444 7193 4441 7190
TIME...MOT...LOC 2150Z 258DEG 28KT 4452 7240The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 9:45 PM EDT | Special Weather Statement | BTV | Franklin, Grand Isle | 60 min |
| Jun 25, 1:12 PM EDT | Special Weather Statement | BTV | Chittenden | 63 min |
| Jun 25, 2:20 PM EDT | Special Weather Statement | BTV | Chittenden | 55 min |
| Jun 25, 5:36 PM EDT | Special Weather Statement | BTV | Washington | 39 min |
| Jun 25, 5:50 PM EDT | Special Weather Statement | BTV | Caledonia | 25 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.